Ask The Doctor > Questions & Answers > Side effects of Anti Depressants

Side effects of Anti Depressants

Patient: I just started taking anti depressents and I am extremely nauseous I’m only on day 3. Should I try to stick it out or find a different medicine ?

 

 

Doctor: You have unfortunately not stated which anti depressant you have started on. That would have helped us giving you a clea rer and more precise answer. However mostly patients are started on a group of antidepressants called Serlective Serotonin Reuptake inhibitor which acts by inhibiting the reuptake of Serotonin ( a chemical substance ) thus leading to the decrease and treatment of the symptoms. This group of drugs includes medication like Xoloft, Paxil, Prozac , Celexa etc. Naseua and vommiting are considered as common side effects of these medications. Since you are getting extremely nauseous I would advice you to take an anti emetic like gravol to treat the nausea instead of stopping the medication. Moreover these medications need to be tapered off slowly and not stopped abruptly as this may lead to withdrawal symptoms.In case the nausea doesnt subside or becomes worse , I would advice you to contact your physician who could taper these medications and start you on another class of Antidepressant medication.

 


 

 
Ask The Doctor
    Ask The Doctor
Dr. Jimmy Obaji M.D.

Dr. Jimmy Obaji M.D.

Dr. Jimmy Obaji completed his residency in Family Medicine at the University of Manitoba. He currently operates a walk-in-clinic in downtown Toronto.

Book Appointment